Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS EYW
NWS EYW issued this severe thunderstorm warning at May 3, 2005, 5:07 PM EDT for Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2005, 5:07 PM EDT (21:07 UTC)
- Expired
- May 3, 2005, 5:32 PM EDT
- In force
- 25 min
- Issued by
- NWS EYW
- Area
- Counties, with a storm outline in the text
County Monroe County, FL
The radar
The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1614 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS52 KEYW 032107 SVREYW FLC087-032130- /O.NEW.KEYW.SV.W.0002.050503T2107Z-050503T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KEY WEST FL 507 PM EDT TUE MAY 3 2005 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UPPER KEYS IN MONROE COUNTY IN FLORIDA * UNTIL 530 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF OCEAN REEF...OR ABOUT 12 MILES SOUTHEAST OF HOMESTEAD...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OCEAN REEF BY 515 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS...AND KEEP AWAY FROM WINDOWS. LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003 $$ LK
2 follow-up statements
987 WWUS52 KEYW 032119 SVSEYW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 519 PM EDT TUE MAY 3 2005 FLC087-032130- /O.CON.KEYW.SV.W.0002.000000T0000Z-050503T2130Z/ UPPER KEYS IN MONROE FL- 519 PM EDT TUE MAY 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR UPPER KEYS IN MONROE COUNTY... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH KEY LARGO...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH KEY LARGO IN MONROE COUNTY AT 525 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...POSSIBLE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003 $$ LK
306 WWUS52 KEYW 032132 SVSEYW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 530 PM EDT TUE MAY 3 2005 FLC087-032150- /O.EXP.KEYW.SV.W.0002.000000T0000Z-050503T2130Z/ UPPER KEYS IN MONROE FL- 530 PM EDT TUE MAY 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY EXPIRES AT 530 PM EDT... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM LOCATED NEAR NORTH KEY LARGO HAD WEAKENED. HOWEVER...STRONG WINDS OF 45 MPH...AND POSSIBLY SMALL HAIL MAY STILL BE POSSIBLE THROUGH 545 PM OVER THE EXTREME UPPER KEYS...INCLUDING CARD SOUND ROAD AND NORTH KEY LARGO. THIS STORMS WAS MOVING SOUTHEAST AT 10 MPH. THIS IS STILL A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR STRONG WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2542 8039 2527 8049 2506 8017 2525 8003 $$ LK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 3, 3:20 PM EDT, 1 hour 47 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 320 PM EDT TUE MAY 3 2005 .DISCUSSION... .OBSERVATIONS... IT TURNED INTO A SUNNY DAY. TEMPERATURES ROSE TO 86 AT KEY WEST AND 88 AT MARATHON ONCE THE SUN CAME OUT. WINDS WERE FROM THE EAST LESS THAN 10 KNOTS AT THE REPORTING STATIONS. OUR RADAR SHOWED ONLY NON-METEOROLOGICAL ECHOES IN OUR AREA OF RESPONSIBILITY -- MUCH MORE ACTIVE ON THE PENINSULA THIS AFTERNOON. && ANALYSIS... OVERNIGHT CONVECTION OUT NEAR DRY TORTUGAS DISPLACED THE NOW-FAMILIAR SURFACE BOUNDARY INTO THE STRAITS. THIS FEATURE THEN BECAME MORE DIFFUSE AND LESS WELL-DEFINED AND HAS PROBABLY REFORMED TO OUR NORTH WHICH TIES IN WITH THE HEAVY THUNDER UP THERE. ALSO FOR THIS REASON OUR MORNING NORTHERLIES BECAME AFTERNOON EASTERLIES. THE EASTERLIES IN TURN GENERATED A CLOUD LINE ON THE LOWER KEYS -- A SHORT-LIVED CLOUD LINE AS THE CAP ON OUR MORNING SOUNDING HELD. THIS LED TO EVAPORATION AND UN-DEVELOPMENT OF THE CLOUDS AND GAVE US SUNNY SKIES. && .FORECASTS... GIVEN THE FAIR SKIES GOING INTO TONIGHT WE HAVE DECREASED CLOUD COVERAGE IN THE GRIDS AND TEXT. HOWEVER YOU MAY NOTE THE PERSISTENCE OF A NARROW LINE OF CLOUDS OVER THE GULF STREAM IN THE STRAITS. OUR EXPECTATION IS THAT THIS LINE WILL COME TO LIFE AFTER MIDNIGHT DUE TO CONVERGENCE OF THE EASTERLIES OVER THE WARM WATERS. (CF S.A. HSU) FOR THIS REASON WE INCREASED TO SCATTERED THE COVERAGE OF THUNDER IN THE STRAITS. THE NATURAL TREND WILL BE FOR SHOWERS TO DRIFT NORTH TOWARD THE ISLANDS SO WE HAVE RETAINED THE 30 PERCENT POPS WE INHERITED. OTHERWISE THE FORECASTS ARE UNCHANGED FROM THE PREVIOUS VERSIONS. && .MARINE... WINDS WILL TEND TO INCREASE SLIGHTLY OVERNIGHT ON THE WATER FROM THEIR DAYTIME VALUES. SO ALTHOUGH WE ARE OBSERVING SPEEDS AROUND 10 KNOTS WE ARE FORECASTING 10 TO 15 KNOTS TONIGHT. AFTER THAT YOU SHOULD EXPECT LITTLE CHANGE UNTIL LATE FRIDAY/EARLY SATURDAY. GFS GUIDANCE INDICATES A SHIFT INTO THE NORTH WILL TAKE PLACE AT THAT TIME AS A FRONT MOVES THROUGH. MODELS HAVE HAD THEIR PROBLEMS LATELY SO WE WILL PROBABLY MAKE SOME ADJUSTMENTS TO THIS OUTLOOK IN THE NEXT 48 HOURS. && .AVIATION... VFR CONDITIONS WILL PREVAIL ALONG THE MIAMI TO KEY WEST AIR ROUTE AS WELL AS AT THE ISLAND TERMINALS THROUGH TONIGHT. THE ROUTE FORECAST WILL REMAIN SPLIT BETWEEN THE MAINLAND AND THE OVER-WATER PORTION DUE TO ONGOING SHOWERS AND THUNDERSTORMS OVER THE MAINLAND. ACTIVITY WILL DIMINISH BY 00Z TONIGHT. AVERAGE TOPS ~FL400 WITH MAX TOPS ~FL500 AND MVFR CEILINGS ~FL015. THE STRONGER THUNDERSTORMS WILL CONTAIN HAIL. ISOLATED CIRCUMNAVIGABLE SHOWERS AND THUNDERSTORMS WILL TAKE PLACE OVER THE WATER. SURFACE WIND 10010KT SHOULD BECOME 14010KT AFTER 06Z. && PRELIMINARY TEMPS AND POPS... EYW 076/084 076/084 075 33333 MTH 076/086 076/086 075 33333 && .EYW WATCHES/WARNINGS/ADVISORIES...NONE. DFM/DWF&BS/JL
Hazardous weather outlook, May 3, 6:00 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT TUE MAY 3 2005 FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-041000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM- WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EDT TUE MAY 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF THE FLORIDA KEYS AND SURROUNDING WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. AN ADDITIONAL HAZARD WITH THE STRONGEST STORMS WILL BE GUSTY WINDS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF THE FLORIDA KEYS AND SURROUNDING WATERS WEDNESDAY THROUGH FRIDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME FOR FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. K. KASPER
In the hours before
Special weather statement, May 3, 4:53 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 453 PM EDT TUE MAY 3 2005 FLZ076-032130- MONROE UPPER KEYS- 453 PM EDT TUE MAY 3 2005 ...STRONG THUNDERSTORMS TO AFFECT THE UPPER KEYS... AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS LOCATED OVER THE 18 MILE STRETCH. MOVEMENT OF THIS CLUSTER OF STORMS WAS SOUTHEAST NEAR 25 MPH. THROUGH 530 PM...THESE STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 45 MPH...NEAR ZERO VISIBILITIES IN BLINDING DOWNPOURS...NUMEROUS INTENSE LIGHTNING STRIKES...AND POSSIBLE SMALL HAIL. RESIDENTS AND MOTORISTS OF THE UPPER KEYS SHOULD STAY INSIDE UNTIL THE STORMS HAVE PASSED. LK
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.